Tennessee, 2018Damaging Winds in Tennessee, July 15, 2018
July 15, 2018 · NWS MEG · 7 events in 3 counties and zones
A passing upper level disturbance in the Lower Ohio Valley triggered several severe thunderstorms capable of damaging winds across portions of west Tennessee during the late afternoon and early evening hours of July 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level disturbance in the Lower Ohio Valley triggered several severe thunderstorms capable of damaging winds across portions of west Tennessee during the late afternoon and early evening hours of July 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 15, 1:13 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 15, 1:13 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
213 PM CDT Sun Jul 15 2018
.DISCUSSION...
Soaring heat is in full swing across the Midsouth this
hour...with portions of northwest Tennessee reaching criteria then
cooling off quickly from line of storms. Reluctant to cancel the
advisory though as plenty of afternoon is left for them to rebound
back. Out in the western counties untouched by thicker clouds
and/or storms..a few locations have topped 110F.
With regards to convection a few cells have reached near severe
limits off radar...but with no reports of damage or hail. Rainfall
from Lake to Henry counties has been a welcomed 1 to 2.5 inches.
For tonight through Tuesday...short term CAM's suggesting
multiple rounds of convection over the next 24 to 36 hours.
Current and overnight activity influenced by the passing MCV in
the Lower Ohio Valley...and then tomorrow and Tuesday influenced
by a descending cold front seen in the Plains. Both features
likely to bring a threat for a few strong or severe storms as
dewpoints remain rich over the region...75F+. Concerns for
additional heat related products will now become very
questionable as extensive cloud cover from activity will play a
big role in temperatures. Highs appear to reach 90 to 94F
tomorrow...which could allow an hour or two of 105F heat indices
along and west of the Mississippi River...but widespread values
seen today aren't favored. With that in mind will allow the
current advisory to expire at 9pm tonight...with the night crew
making a final call on whether areas will need one tomorrow.
Tuesday will be FROPA day...fingers crossed...with slightly better
coverage of storms over the southern two-thirds of the CWA. Heat
indices are forecast to stay below 105F area wide.
Wednesday and Thursday...post frontal airmass will provide some
relief...with highs expected to be at seasonal normals or a couple
degrees below. Dewpoints will fall a good five degrees as
well...ranging from 67F to 72F. Heat indices will generally be in
the 95-100F range. Convection coverage will become more isolated
and mainly during the afternoon hours across the western
counties Wednesday...overspreading the remaining Midsouth
counties on Thursday. Lows will range from the upper 60's to low
70's...cooler than what has been seen at MEM for over two weeks.
Next weekend...Rain chances will ramp back up in the long-range
as both the Euro and GFS show an increase flow from the northwest.
In fact, 500mb wind speeds could reach 50kts over the far
northern counties...a late May and June scenario. Coupled with
dewpoints near 70F...passing shortwaves could generate better
storm organization. High and low temperatures this period will
stay close to normal...generally low 90s and low to mid 70s.
Afternoon heat indices for now remaining 95-102 degrees.
JAB
&&
.AVIATION...
/18z TAFs/
Forecast challenge today is timing and extent of SHRA/TSRA affecting
TAF sites. Scattered SHRA/TSRA already developing across the area.
Will include afternoon VCTS at all sites. A weak upper system should
bring another round of SHRA/TSRA in the 03-06Z period. Considered
TEMPO groups for the evening round, but given uncertainty in
timing/details, will hold off for now and continue VCTS at TAF sites
into late evening/overnight hours. Will amend and ramp up if
guidance/observed trends converge better. Otherwise, mostly VFR with
light W to S winds and possible spotty BR before daybreak Monday.
GW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 9 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory until 9 PM CDT this evening for Dunklin-Pemiscot.
MS...Heat Advisory until 9 PM CDT this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Heat Advisory until 9 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jul 15, 1:09 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
209 PM CDT Sun Jul 15 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-162115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
209 PM CDT Sun Jul 15 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Heat index values are expected to exceed 105 degrees across the
Midsouth for the remainder of this afternoon and early evening.
There is a Marginal Risk for severe thunderstorms north of a
Forrest City Arkansas to a Savannah Tennessee line through this
evening. Damaging winds and localized flash flooding will be the
main threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A few strong to severe storms will be possible Monday and Tuesday
as a cold front influences the region. Damaging winds and heavy
rainfall will be the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed across portions of the Midsouth
this afternoon and evening.
JAB
In the hours before
Special weather statement, Jul 15, 12:21 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
121 PM CDT SUN JUL 15 2018
TNZ003-004-022-151900-
Weakley TN-Benton TN-Henry TN-
121 PM CDT SUN JUL 15 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...
Northeastern Weakley County in northwestern Tennessee...
Northern Benton County in Middle Tennessee...
Henry County in northwestern Tennessee...
At 120 PM CDT...strong thunderstorms producing winds at least 40 mph
and very heavy rain were located from east of Paris, to near
Dresden, moving east at 20 mph.
Very heavy rain along with frequent cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Weakley...northern Benton and Henry Counties
should monitor this storm closely.
LAT...LON 3619 8878 3644 8878 3644 8806 3640 8802
3637 8800 3635 8798 3627 8794 3622 8795
3619 8793 3618 8794
TIME...MOT...LOC 1820Z 276DEG 18KT 3632 8839
WOODALLSpecial weather statement, Jul 15, 1:01 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
201 PM CDT SUN JUL 15 2018
TNZ022-151945-
Benton TN-
201 PM CDT SUN JUL 15 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...
Central Benton County in Middle Tennessee...
At 158 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Camden, moving east at 15 mph.
Very heavy rain may cause ponding of water in low lying and poor
drainage areas. Remember, turn around, don't drown.
Frequent cloud to ground lightning are also possible with this
thunderstorm. If you can hear thunder, move inside a safe shelter.
People in central Benton County should monitor this storm closely.
LAT...LON 3613 8792 3603 8800 3600 8800 3598 8802
3596 8802 3594 8801 3594 8793 3587 8794
3584 8796 3587 8813 3618 8814 3620 8794
3617 8792
TIME...MOT...LOC 1858Z 275DEG 12KT 3604 8804
WOODALLSpecial weather statement, Jul 15, 1:18 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
218 PM CDT SUN JUL 15 2018
TNZ055-091-092-152000-
Decatur TN-McNairy TN-Hardin TN-
218 PM CDT SUN JUL 15 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...
Southeastern Decatur County in Middle Tennessee...
Southeastern McNairy County in southwestern Tennessee...
Hardin County in southwestern Tennessee...
At 215 PM CDT...strong thunderstorms from near Saltillo TN, to
Savannah, to Shiloh were moving east at 10 mph. Wind gusts of at
least 40 mph and heavy rain are expected.
Very heavy rain may cause flooding of low lying and poor drainage
areas. If you see flooding remember, turn around, don't drown.
Frequent cloud to ground lightning is also possible. If you hear
thunder, move inside a safe shelter.
People in southeastern Decatur...southeastern McNairy and Hardin
Counties should monitor this storm closely.
LAT...LON 3539 8798 3539 8803 3537 8802 3537 8801
3535 8801 3533 8802 3530 8802 3529 8798
3505 8799 3501 8846 3549 8818 3549 8798
3548 8799 3547 8802 3545 8804 3542 8803
3541 8797
TIME...MOT...LOC 1915Z 278DEG 10KT 3540 8812
WOODALLSpecial weather statement, Jul 15, 1:40 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
240 PM CDT SUN JUL 15 2018
MSZ017-152030-
Itawamba MS-
240 PM CDT SUN JUL 15 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...
Eastern Itawamba County in northeastern Mississippi...
At 239 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Fairview, or near Fulton, moving east at 15 mph.
Very heavy rain along with frequent cloud to ground lightning are
also possible with this thunderstorm.
Ponding of water in low lying and poor drainage areas may occur. If
you hear thunder, move inside a safe shelter.
People in eastern Itawamba County should monitor this storm closely.
LAT...LON 3416 8819 3415 8820 3420 8841 3444 8836
3445 8816
TIME...MOT...LOC 1939Z 275DEG 14KT 3430 8830
WOODALLSpecial weather statement, Jul 15, 2:05 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
305 PM CDT Sun Jul 15 2018
ARZ008-009-017-018-026>028-MOZ113-115-160100-
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Dunklin-Pemiscot-
Including the cities of Pocahontas, Piggott, Corning,
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville,
Kennett, and Caruthersville
305 PM CDT Sun Jul 15 2018
...Landspouts and Funnel Clouds Possible...
The combination of high instability and low shear may contribute
to the formation of a few landspouts or funnel clouds through 8pm
this evening across the Delta. These phenomenon are short-lived
and usually track short distances over open country. Landspouts
can generate winds equivalent of a weak tornado. Persons should
be on the look out and take cover if necessary as they are very
hard to detect on radar. The threat is expected to quickly
diminish by sunset.
JAB
Special weather statement, Jul 15, 2:38 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
338 PM CDT SUN JUL 15 2018
TNZ019-020-048-051-152130-
Crockett TN-Lauderdale TN-Dyer TN-Gibson TN-
338 PM CDT SUN JUL 15 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...
Crockett County in northwestern Tennessee...
Northeastern Lauderdale County in southwestern Tennessee...
Southeastern Dyer County in northwestern Tennessee...
Southwestern Gibson County in northwestern Tennessee...
At 338 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Unionville, or near Dyersburg, moving east at 20
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Crockett...northeastern Lauderdale...southeastern Dyer and
southwestern Gibson Counties should monitor this storm closely.
LAT...LON 3602 8892 3575 8898 3582 8936 3583 8940
3584 8950 3606 8944
TIME...MOT...LOC 2038Z 279DEG 19KT 3594 8936Thunderstorm Wind, Dyer
- When
- July 15, 2:45 PM CST to 2:50 PM CST
- Where
- Dyer County, 0.76 mi N of Fowlkes to 2.04 mi SE of Four Pts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.981, -89.420
Several tree limbs blocking the road near the Fowlkes community.
Thunderstorm Wind, Tipton
- When
- July 15, 5:39 PM CST to 5:45 PM CST
- Where
- Tipton County, 2 mi W of Covington to 0.95 mi SW of Covington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.570, -89.706
Estimated wind gust of 60 mph west of Covington.
Thunderstorm Wind, Shelby
- When
- July 15, 5:40 PM CST to 5:45 PM CST
- Where
- Shelby County, 0.84 mi N of Leewood to 0.91 mi SSE of National Cemetery
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.182, -89.978
Metal and framed roof removed off of an outbuilding.
Thunderstorm Wind, Shelby
- When
- July 15, 5:40 PM CST to 5:45 PM CST
- Where
- Shelby County, 2.4 mi SE of Shelby Farms to 2.65 mi W of Cordova
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 35.146, -89.839
A few medium size trees down across Shelby Farms Park.
Thunderstorm Wind, Shelby
- When
- July 15, 5:45 PM CST to 5:50 PM CST
- Where
- Shelby County, 3 mi SSE of Frayser to 0.12 mi SE of Leewood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 35.180, -90.030
Roof blown off a business.
Thunderstorm Wind, Shelby
- When
- July 15, 5:45 PM CST to 5:50 PM CST
- Where
- Shelby County, 0.49 mi NNE of Binghamton to 0.7 mi SE of Berclair
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 35.157, -89.977
Large tree snapped and fell on to a home in East Memphis near Charleswood Avenue and High Point Terrace.
Thunderstorm Wind, Shelby
- When
- July 15, 6:40 PM CST to 6:45 PM CST
- Where
- Shelby County, 1.1 mi W of White Station to 0.87 mi SE of White Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 35.123, -89.919
Large tree down across Saint Nick Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 15 to 18, 2018$1.6 million · 1 in hail · 4 events
- Flash Flooding in New Mexico, July 15 to 16, 2018$40,000 · 4 events
- Flash Flooding and Heavy Rain in Arizona, July 15 to 16, 201810 events
- Heat in Louisiana, July 15 to 16, 20189 events
- Excessive Heat and Heat in California, July 15 to 20, 20188 events
- Hail and Damaging Winds in Pennsylvania, July 15, 20181 in hail · 8 events
- Heat in Arkansas, July 15, 20186 events
- Flooding and Damaging Winds in Kentucky, July 15, 2018$9,000 · 56 kt wind · 5 events
- Funnel Clouds in Iowa, July 15, 20185 events
- Damaging Winds in New Hampshire, July 15, 201850 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 15, 2018$2,000 · 60 kt wind · 4 events
- Damaging Winds in Kansas, July 15, 201856 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773397, 773398, 773399, 773400, 773401, 773402, 773403.